The People's Perspective on Medicine

Valsartan

Overview

Diovan is an angiotensin II blocker, similar to Cozaar. It is prescribed for high blood pressure, alone or in combination with other drugs. Because African-American patients benefit less than others from Cozaar, their response to Diovan should be monitored carefully to ensure their blood pressured is controlled adequately.

Side Effects and Interactions

Diovan is usually very well tolerated, with few side effects. Some people taking Diovan have experienced insomnia, fatigue, abdominal pain, indigestion, and dizziness.

Other side effects have been rare: headache, nausea, joint pains, sinusitis, diarrhea, and cough. Liver enzymes may become elevated and blood potassium levels may increase. Report any symptoms to the physician promptly.

Diovan is not appropriate during the second or third trimesters of pregnancy. If a woman taking Diovan becomes pregnant, she should consult her doctor as soon as possible.

See Cozaar nursing caution… Nursing mothers should not take this drug without first discussing benefits and risks with their physician.

As doctors gain more experience prescribing this medicine, more interactions may come to light.

Check with your doctor and pharmacist to make sure Diovan is safe in combination with any other drugs you take.

Special Precautions

People with liver disease may have trouble metabolizing Diovan. The dose should be adjusted if they do.

Severe kidney disease may also require dosage adjustment.

Taking the Medicine

Diovan may is taken once a day, with or without food. It should be taken the same way consistently because food reduces the concentration of the drug in the blood.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.2- 5 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Blood Pressure Treatment
$2.00

Download these eight pages on the pros and cons of the various medicines used to lower blood pressure. Details on non-drug approaches to blood pressure control such as diet, supplements and special foods.

Blood Pressure Treatment
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 11 comments
Comments
Add your comment

On 11/11/15 while listening to your show, I heard about interactions between Valsartan and antibiotics such as Septra, Bactrim, Trimethoprim(which my urologist has me taking for chronic UTI’s) and other antibiotics, but I can’t seem to find this article. If you would guide me to the article I would be very grateful. Thank you.

Has anyone experienced itching while taking diovan? I have been off that drug for almost two weeks and I am still itching.

I am an 67 yr. old African American female and have been on Diovan for over 12 years. It has worked great for me but recently after having pain on my left waist area, I was given an ultrasound. Ultrasound showed among other things fluid around my kidneys – was told possibly due to the Diovan (being a diuretic). They will give me another ultrasound in 3 weeks to see if any changes. I have never had a problem with my Diovan – it keeps my blood pressure in great numbers. So we will see!!! When I first started taking it I did experience some dizziness if I arose quickly but after a yr or so that stopped and no other side effects. Praying for a healing!!!!

I took Lisinipril, and started a really chronic, hacking cough, almost 24/7. In fact, they CALL it the Lisinipril cough… so no, I wouldn’t change to that particular product. My Dr. put me on Diovan (vartan) and it is working fairly well, but then, I am only taking it to prevent kidney disease since being diagnosed in the last year with Type II diabetes.
It has not raised my sugar levels, and I have lost 30 pounds and watching my diet, so my numbers range from 80 – 110. (or higher if I am being “naughty”)

WOW, I have been suffering from assorted things and it has always been associated with something other than my meds. I resided in a FEMA trailer for 17 months after Katrina. So I know have Restrictive Pulmonary Disease, (RPD). While that result came about I was also diagnosed with high BP. I was then put on Micardis HCT.
It worked for about 3 yrs except for the nagging cough. That was always passed off to the RPD. About 5 months ago I starting having severe fluctuation in my BP in a matter of minutes, causing dizziness. Doctor changed me to Diovan HCT. This has been a good drug for me in regard to the BP BUT, I have had a HORRIBLE cough and it seems to be getting worse and worse.
On a lark I typed in “coughing to the point of unconsciousness” and this site popped up. Although I am in complete sympathy with those experiencing the same, but also relieved to see that someone else is having this problem. Will be calling my doctor tomorrow for sure.

I felt absolutely fine on Diovan HCTZ but without insurance I could not afford it. Now the Dr put me on Lisinopril and I feel awful. My ankles are always swollen. I have aches in my legs; headaches; sharp pains in my back and the COUGH is extreme. I am nauseated and vomit from time to time. This is awful…. I gag and spit up, its embarrassing.
PEOPLE’S PHARMACY RESPONSE: TALK WITH YOUR DOCTOR. THE ONLY WAY TO COPE WITH THIS COUGH IS TO TAKE A DIFFERENT CATEGORY OF BLOOD PRESSURE MEDICINE.

Yes, I had a hacking couch for months until they finally sent me to a lung specialist. It was decided I had lung damage after x-rays etc. Even T-B which no evidence of was found. Dr. changed to Diovan and have been on this for 2 years with no apparent side effects. NO ONE suggested Lisinopril could have caused all my agony and expense!

I have been taking DIOVAN for about 6 months now, and it is expensive…i also cough, sometimes excessively… Isnt Lisinopril the same as diovan?? It is cheaper and I did take it before..

After taking Diovan 320mg/25mg HCTZ my blood sugar shot up from 94 to 117. When I changed to prinivil it dropped to 102. Is there a better med to take without side effects so dramatic?

I have been on Diovan for four months without side effects; however, I needed to start the medication very gradually to avoid dizziness. (I am over 70.) It is the most effective I have taken and I feel generally very well on this medication after having problems with side effects with numerous other blood pressure meds.

My doctor seems a bit cavalier about my BP. How often should I be checked for elevated liver enzymes? I have had ele before I started on Diovan. Also, how is it determined how much to take? I was started with 2/80mg/daily. Guess I need to be better informed .

* Be nice, and don't over share. View comment policy^